Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

June 4, 2003Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2003, 9:48 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 9:48 PM EDT (01:48 UTC)
Expired
Jun 4, 2003, 10:45 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 050148
SVRRNK
VAC089-690-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1045 PM EDT.

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR MARTINSVILLE CITY...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM IS A PART OF THE LINE OF STORMS THAT HAS DUMPED 
HEAVY RAIN OVER THE AREA.  THIS STORM HAS STRENGTHENED AND MAY NOW 
BE PRODUCING WIND DAMAGE IN ADDITION TO THE VERY HEAVY RAIN.  

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT HENRY COUNTY AND THE 
CITY OF MARTINSVILLE UNTIL 11:30 PM.

* SOME LOCATIONS THREATENED THROUGH 1045 PM EDT INCLUDE   
  MARTINSVILLE CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES 
AN HOUR AND FLASH FLOODING.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
MOVE TO HIGHER GROUND IF HIGH WATER THREATENS.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3677 8004 3659 8000 3660 7973 3678 7971

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:35 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 4, 9:35 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT WED JUN 4 2003

00Z GSO SOUNDING SHOWS A VERY MOIST & UNSTABLE AIRMASS AHEAD OF THE
SLOW MOVG SFC FNT. WEAK WAVE ALONG THE FNT IS PROVIDING STRONG
MOISTURE POOLING/CONVERGENCE OVER NW PIED NC AND SOUTH SIDE VA.
CLUSTER OF TSTMS OVER PATRICK AND HENRY COUNTY CONTS TO SHIFT
EWD...BUT STORMS ARE ALSO BEGINNING TO WEAKEN SOME WITH SUNSET.
HOWEVER...WILL UPDATE AND RAISE POPS EAST OF THE SLOW MOVING LINE
AND ADD HEAVY RAIN THROUGH MIDNIGHT. WILL REMOVE POPS WEST OF THE
LINE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jun 4, 11:25 AM EDT, 10 hours 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE STORMS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY CONTAIN
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH ABUNDANT MOISTURE
IN THE ATMOSPHERE SOME STORMS MAY CONTAIN TORRENTIAL RAIN WITH
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 4, 7:14 PM EDT, 2 hours 34 minutes before
VAZ019-020-023-024-050059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL...

A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES ACROSS THE WEST CENTRAL
HIGHLANDS OF VIRGINIA. THE AREA OF CONCERN IS FROM GOSHEN PASS IN
ROCKBRIDGE COUNTY SOUTHWEST ALONG THE ROCKBRIDGE AND BATH COUNTY LINE
TO JUST NORTH OF EAGLE ROCK IN BOTETOURT COUNTY. RAINFALL AMOUNTS
HAVE BEEN HEAVY...WITH UP TO A INCH AND HALF SINCE 5 PM. ADDITIONAL
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...AND
MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...AND
ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS
AND STREAMS.

LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...ROCKBRIDGE BATHS...
COLLIERSTOWN...IRON GATE...GALA AND NATURAL BRIDGE.

MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED
ROADS...WATER MAY BE DEEPER THAN YOU THINK.

DOC
Special weather statement, Jun 4, 8:22 PM EDT, 1 hour 26 minutes before
VAZ023-024-050142-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL...

A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TRACK SLOWLY ACROSS
ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES. RAINFALL AMOUNTS HAVE
BEEN HEAVY ACROSS NORTHWEST ROCKBRIDGE COUNTY SINCE 5 PM. AMOUNTS
OF NEAR 3 INCHES OF RAINFALL WAS RECORDED IN THE GOSHEN VICINITY
CLOSING STATE ROUTE 39 NEAR GUYS RUN DUE TO HIGH WATER ACROSS THE
ROAD. OTHER COUNTY ROUTES IN THE GOSHEN AREA HAVE ALSO BEEN AFFECTED
BY THE HEAVY DOWNPOURS.

THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD FROM FAIRFIELD
SOUTH ALONG INTERSTATE 81...TO NEAR NATURAL BRIDGE. ADDITIONAL
RAINFALL RATES OF UP TO AN INCH AN HOUR IS POSSIBLE.

ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...
AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN
CREEKS AND STREAMS.

LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...BROWNSBURG...LEXINGTON
...BUENA VISTA...NATURAL BRIDGE STATION...GLASGOW AND ARCADIA.

MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED
ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

DOC
Special weather statement, Jun 4, 8:24 PM EDT, 1 hour 24 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT WED JUN 4 2003

NCZ003-004-019-020-VAZ022>024-032>035-043-044-050154-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC-
WILKES NC-YADKIN NC-
INCLUDING THE FOLLOWING LOCATIONS...SALEM CITY...MARTINSVILLE CITY...
DANVILLE CITY...BEDFORD CITY...WILKESBORO AND DOBSON
824 PM EDT WED JUN 4 2003

.NOW...
A LINE OF SCATTERED VERY HEAVY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE EAST IN THE REGION. EXPECT
RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR IN THE
STRONGEST STORMS. RAINFALL OF THIS INTENSITY WILL CAUSE PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS.

BE ALERT TO FAST RISING WATER IN CREEKS AND STREAMS AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF NECESSARY.

RMG/TLW
Special weather statement, Jun 4, 9:19 PM EDT, 29 minutes before
VAZ034-035-050215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT WED JUN 4 2003

...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL...

A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK SLOWLY ACROSS
THE BLUE RIDGE MOUNTAINS. THIS BAND OF STORMS IS CURRENTLY
SHIFTING EASTWARD MAINLY ALONG THE BLUE RIDGE PARKWAY FROM THE
FORKS OF BUFFALO IN AMHERST COUNTY SOUTHWEST ACROSS BIG ISLAND TO
NEAR THE PEAKS OF OTTER IN BEDFORD COUNTY.  EARLIER THIS EVENING
THIS BAND OF THUNDERSTORMS DUMPED UP TO OVER 3 INCHES RAINFALL ACROSS
PORTIONS OF ROCKBRIDGE COUNTY. ADDITIONAL RAINFALL RATES OF OVER AN
INCH AN HOUR IS POSSIBLE.

ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...
AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS
ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR
SWOLLEN CREEKS AND STREAMS.

LOCATIONS TO BE AFFECTED THROUGH 10 PM ARE...LOWESVILLE...PLEASANT
VIEW...PEDLAR MILLS AND OTTERVILLE OR AREAS ALONG THE EASTERN FLANK
OF THE BLUE RIDGE.

MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE
THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK.

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:26 PM EDTFlash Flood WarningRNKHenry, Patrick, City of Martinsville3 hr
Jun 4, 9:50 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville55 min
Jun 4, 10:40 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.